Colorado, 2019

Winter Storm in Colorado, February 20 to 23, 2019

February 20 to 23, 2019 · NWS PUB · 8 events in 8 counties and zones

A slow moving snow storm generated widespread snow, heavy at times over many portions of southern Colorado. Some of the higher reported snow totals with this event included six inches of snow near Creede, Monument, Florissant, Palmer Lake and Rye.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A slow moving snow storm generated widespread snow, heavy at times over many portions of southern Colorado. Some of the higher reported snow totals with this event included six inches of snow near Creede, Monument, Florissant, Palmer Lake and Rye. Seven inches of snow graced locations near Buena Vista, Cascade, Hillside, Rosita, Westcliffe, Colorado City, Texas Creek and Beulah. Eight inches of snow was observed near South Fork, Colorado Springs and Manitou Springs. Locations near the Spanish Peaks, Black Forest and San Isabel recorded nine to ten inches of snow with this event, while Wolf Creek Pass was inundated with 40 inches of snow with this storm system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Feb 20, 3:19 PM MST, 1 hour 41 minutes earlier.

Area forecast discussion, Feb 20, 3:19 PM MST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
319 PM MST Wed Feb 20 2019

.SHORT TERM...(This evening through Thursday)
Issued at 319 PM MST Wed Feb 20 2019

Currently, recent GOES satellite imagery, WSR-88D radar returns,
computer simulations and real-time data indicate that increasing
clouds encroaching western portions of the CWA this afternoon in
combination with below seasonal temperatures(as seen by 2 PM
temperature readings of 38F at Pueblo and Trinidad, 30F at Colorado
Springs and 23F at Alamosa).

In addition, localized gusty winds exceeding 40 mph at times were
recently recorded near locations such as the Air Force Academy,
Rampart Reservoir, La Veta Pass, Monarch Pass and Swissvale.

For sensible weather, have depicted increasing pops primarily over
the eastern San Juan mountains tonight, with precipitation then
increasing/developing over many Continental Divide locations as
Thursday progresses.

Will maintain inherited Winter Storm Warning which begins late this
afternoon/early evening over the La Garita and Eastern San Juan
mountains above 10000 feet, although project that primary
heavier/intense precipitation with this incoming system should be
realized from later tonight into later Friday.

Have also issued a Winter Weather Advisory for the eastern Sawatch
Mountains above 11000 feet, western Chaffee county between 9000 and
11000 feet, the western Mosquito Range, eastern Lake County and the
Sangre de Cristo mountains from later Thursday afternoon into Friday
night.  Elsewhere over the CWA, anticipate that generally dry
conditions will prevail from tonight into Thursday afternoon.

Another cold February night is anticipated tonight(although not as
cold as this morning), while maximum temperatures on Thursday should
continue to moderate(although remaining below later February
climatological averages).

.LONG TERM...(Thursday night through Wednesday)
Issued at 319 PM MST Wed Feb 20 2019

...Active through Saturday...

Thursday night through Saturday...An upper low pressure system will
be located over southern CA and NV Thu night, slowly track into AZ
on Fri, cross NM Fri eve, then finally eject across the TX and OK
Panhandles and into KS Sat morning. This system will meander the
longest over southern AZ, and the constant south to southwest feed
of moisture into western CO will translate to significant new snow
for the higher terrain Thu night through Fri. The expected path of
this system means the southwest mts will see the highest amounts,
but the central mts and the northern Sangre de Cristo mts will
receive advisory amounts as well therefore went ahead and issued a
Winter Weather Advisory for those areas. Late Fri night as the low
moves across NM, snowfall will start to wind down over the mts as
the focus shifts to the eastern plains. A cold front will push south
across the Palmer Divide Fri night, with snowfall developing across
the plains late Fri night into Sat morning. However, models are
showing that this system will speed up and move quickly into the
Panhandles, which means a small time window for winter weather
across the plains. So, at this time, no highlights for the plains
are anticipated, but expect gusty north winds and some snow late Fri
night into Sat morning as the front passes.

Increased cloud cover and winds should keep min temps Thu night in
the 10 to 20 degree range for most of the lower elevations as well
as the high valleys. Expect highs in the 30s for the high valleys
and 40s to lower 50s for the plains on Fri, then around 30F for the
high valleys and upper 30s to upper 40s for the plains on Sat.

Sunday through Wednesday...Models indicate that westerly zonal flow
aloft will settle in to finish the weekend and start off the first
half of the next work week. This will produce somewhat mild
conditions across the forecast area with predominantly dry weather.
The GFS does hint at a slight shift to the northwest aloft on Wed as
a shortwave drops south across the northern Rockies, which could
mean a return of pcpn for the central mts as well as a cold front
for the eastern plains. The GFS is the only model showing this at
this time, so kept temps as they were but painted some isolated pops
for the central mts. Look for highs in the mid 30s to mid 40s for
the plains and right around 30F for the high valleys on Sun, then
temps warm into the 40s to lower 50s for the plains and the 30s to
around 40F for the high valleys for Mon through Wed. Moore

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 319 PM MST Wed Feb 20 2019

Dry southwesterly upper flow is expected to allow basically VFR
conditions to continue over the KALS, KCOS and KPUB taf sites into
Thursday afternoon, although KALS has the potential of experiencing
increased precipitation activity by later Thursday.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 2 PM Thursday to 11 PM MST Friday
for COZ058-060-061-063-072-073.

Winter Storm Warning until 5 PM MST Friday for COZ066-068.

&&

SHORT TERM...77
LONG TERM...MOORE
AVIATION...77
Hazardous weather outlook, Feb 20, 5:58 AM MST, 11 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
558 AM MST Wed Feb 20 2019

COZ058>089-093>099-211300-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
558 AM MST Wed Feb 20 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Snow will spread back over the mountains along the Continental
Divide overnight, and periods of heavy snow are likely over the San
Juan and La Garita Mountains after midnight. Snowfall accumulations
of up to 8 inches will be possible by sunrise Thursday over the
higher peaks of the San Juan Mountains, with difficult travel
conditions likely over Wolf Creek Pass and Cumbres Pass.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Snow will spread to the rest of the mountains on Thursday and
continue across the high terrain through Saturday morning. An
additional 1 to 2 feet of snow is expected over the eastern San
Juan and La Garita Mountains. The central and eastern mountains
can expect 6 to 12 inches of total snow accumulation, while 1 to
4 inches is probable in the high mountain valleys.

As the storm system moves east, snow is likely to develop across
the plains Friday night, lasting into Saturday morning. While snow
chances exist across all of the plains, the best chances for
accumulating snowfall will be east of the I-25 corridor.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
likely tonight over the mountains along the Continental
Divide.

10/12

In the hours before

Local storm report, Feb 20, 1:33 PM MST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
133 PM MST WED FEB 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 PM     SNOW             2 NW COLORADO SPRINGS   38.85N 104.85W
02/20/2019  M4.0 INCH        EL PASO            CO   TRAINED SPOTTER

            EVENT TOTAL. 0.18 INCHES LIQUID.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, La Garita Mountains Above 10000 Ft

When
February 20, 5:00 PM MST to February 23, 10:00 PM MST
Where
La Garita Mountains Above 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.778, -106.530 (the zone’s center; the record gives no point)

Winter Storm, Eastern San Juan Mountains Above 10000 Ft

When
February 20, 5:00 PM MST to February 22, 11:00 PM MST
Where
Eastern San Juan Mountains Above 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

Winter Storm, Crowley County

When
February 22, 9:00 PM MST to February 23, 10:00 AM MST
Where
Crowley County forecast zone
Reported by
Trained Spotter
Coordinates
38.327, -103.785 (the zone’s center; the record gives no point)

Winter Storm, La Junta Vicinity / Otero County

When
February 22, 9:00 PM MST to February 23, 11:00 AM MST
Where
La Junta Vicinity / Otero County forecast zone
Reported by
Trained Spotter
Coordinates
37.903, -103.716 (the zone’s center; the record gives no point)

Winter Storm, Western Kiowa County

When
February 22, 11:00 PM MST to February 23, 12:00 PM MST
Where
Western Kiowa County forecast zone
Reported by
Trained Spotter
Coordinates
38.433, -102.740 (the zone’s center; the record gives no point)

Winter Storm, Eastern Kiowa County

When
February 22, 11:00 PM MST to February 23, 12:00 PM MST
Where
Eastern Kiowa County forecast zone
Reported by
Trained Spotter
Coordinates
38.433, -102.740 (the zone’s center; the record gives no point)

Winter Storm, Bent County

When
February 22, 11:00 PM MST to February 23, 12:00 PM MST
Where
Bent County forecast zone
Reported by
Trained Spotter
Coordinates
37.955, -103.072 (the zone’s center; the record gives no point)

Winter Storm, Lamar Vicinity / Prowers County

When
February 22, 11:00 PM MST to February 23, 12:00 PM MST
Where
Lamar Vicinity / Prowers County forecast zone
Reported by
Trained Spotter
Coordinates
37.955, -102.393 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 809730, 809731, 809732, 809733, 809736, 809738, 809740, 809741.